North Carolina, 2012

Hail in North Carolina, March 20, 2012

March 20, 2012 · NWS RNK · 1 event in 1 county or zone

S. scattered strong to severe storms developed along a slow-moving boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

With an amplified upper ridge over the eastern U.S. scattered strong to severe storms developed along a slow-moving boundary. Instability and lapse-rates were sufficient to produce large hail over Rockingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 4:29 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 20, 4:29 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT TUE MAR 20 2012

.SYNOPSIS...
THE CIRCULATION BETWEEN HIGH PRESSURE OFF THE ATLANTIC COAST AND LOW
PRESSURE OVER THE SOUTHWESTERN PORTION OF THE NATION WILL MAINTAIN
WELL ABOVE NORMAL TEMPERATURES OVER THE MID ATLANTIC REGION FOR THE
REST OF THE WEEK ALONG WITH A DAILY THREAT OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 520 PM EDT TUESDAY...

QUICK UPDATE TO ACCOUNT FOR BETTER COVERAGE OF STRONG STORMS FROM
SE WV TO THE PIEDMONT. HIGHER INSTABILITY DRIVING THE STORMS
ACROSS THE PIEDMONT/FOOTHILLS. ADDED SMALL HAIL/HEAVY
RAIN/FREQUENT LIGHTNING TO THE GRIDS/FORECAST. BETTER THREAT OF
STORMS WILL BE MOVING SLOWLY SWD ALONG A LINE SOUTH OF THE ROANOKE
RIVER AND ENDING UP NEAR THE VA/NC BORDER THIS EVENING...BEFORE
LOSS OF HEATING CAUSES SOME WEAKENING/DIMINISHING. THE 18Z NAM HAD
PICKED UP THIS FAIRLY WELL.

PREVIOUS VALID DISCUSSION ISSUED AT 400 PM TODAY...

EXPECTING MINIMAL OVERNIGHT FOG/LOW CLOUDS WITH TOTALLY
UNORGANIZED SYNOPTIC PATTERN AND LACK OF ANY LOW-LEVEL MOISTURE
FEED. FOR WED...ELONGATED SKINNY UPPER RIDGE WEDGED BETWEEN WEAK
UPPER LOW TO THE EAST AND MAMMOTH DEEP CLOSED LOW IN THE SOUTH
CENTRAL U.S. WILL SLOWLY DRIFT TOWARD THE RNK CWA. THIS SHOULD
PUSH THE BETTER CHC FOR CONVECTION FURTHER SE ON WED...SO HAVE
ONLY ADVERTISED SLIGHT CHANCE TO LOW CHANCE POPS FOR WED AFTERNOON
AT THIS POINT. USED A BLEND OF MAV/MET TEMPS THROUGH WED...WITH
LITTLE DAY-TO-DAY CHANGE EXPECTED. MAX TEMPS SHOULD BACK OFF
SLIGHTLY FROM THE RECORD VALUES OF TODAY...BUT MIN TEMPS WILL
STILL BE NEAR RECORD WARM VALUES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT TUESDAY...

AN UPPER LEVEL RIDGE WILL CONTINUE TO CONTROL OUR WEATHER
THROUGH THE PERIOD. A WEAK UPPER LEVEL LOW WILL DEVELOP AND
GRADUALLY DROP SOUTH ALONG THE ATLANTIC COAST INTO THURSDAY.
BOTH THE NAM AND GFS SEEM QUITE ROBUST WITH THE ASSOCIATED
SHORTWAVES PIVOTING AROUND THIS LOW.

WILL HOLD ON TO THE ISOLATED TO SCATTERED RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FUELED
BY THE INSTABILITY OF THE PEAK SOLAR HEATING. PLAYED LOWS WEDNESDAY
NIGHT CLOSE TO THE MILDER ADJMET WITH READINGS FROM THE UPPER 40S IN
THE MOUNTAINS TO THE MID 50S IN THE FOOTHILLS. HIGH TEMPERATURES ON
THURSDAY WILL RUN 20-25 DEGREES ABOVE NORMAL...WITH READINGS FROM
AROUND 70 DEGREES IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST.
LOWS THURSDAY NIGHT WILL REMAIN MILD WITH VALUES FROM THE UPPER 40S
IN THE MOUNTAINS TO THE MID 50S IN SOUTHSIDE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

THE MID ATLANTIC REGION REMAINS IN A MOIST AND UNSTABLE AIRMASS ON
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON WITH A BACK DOOR FRONT AROUND THE MASON-DIXON LINE
AND PREFRONTAL JET ENERGY COMING ACROSS THE TENNESSEE VALLEY.
THE BACK DOOR FRONT WILL APPROACH THE AREA FRIDAY NIGHT...THEN GETS
PUSHED TO THE NORTH ON SATURDAY. A STRONG CYCLONE WILL SLOWLY TRACK
FROM THE SOUTHERN PLAINS INTO THE MIDWEST SATURDAY MORNING. IN THE
MEDIUM RANGE...THE CANADIAN WAS STRONGER WITH THE UPPER LOW
COMPARED TO SLOWER AND WEAKER GFS AND ECMWF. THE LOW CENTER
WILL TRAVEL SOUTHEAST INTO THE TENNESSEE VALLEY SATURDAY NIGHT AND
OVER THE CAROLINAS ON SUNDAY.

PREFRONTAL CONVECTION SHOULD MOVE INTO THE WEST SATURDAY THEN OVER
THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY MORNING. WITH ABUNDANT
MOISTURE AND SLOW MOVEMENT OF THESE STORM...HEAVY RAIN IS LIKELY
WITH A POTENTIAL FOR WIDESPREAD FLOODING. KEPT THE LIKELY POPS ON
SATURDAY NIGHT INTO SUNDAY...BUT THE TIMING COULD SHIFT DEPENDING ON
THE SPEED OF THE LOW AND ASSOCIATED COLD FRONT.

PLAYED HIGHS ON FRIDAY QUITE WARM WITH READINGS FROM THE LOWER 70S
IN THE MOUNTAINS TO AROUND 80 DEGREES IN THE SOUTHEAST. WENT LOW
TEMPERATURES FRIDAY NIGHT FROM THE UPPER 40S IN THE MOUNTAINS TO THE
MID 50S IN THE PIEDMONTS.  WITH CLOUDS AND A GOOD CHANCE OF RAIN
SATURDAY...TEMPERATURES WILL ONLY RISES INTO THE MID 60S IN THE WEST
TO THE LOWER 70S IN THE SOUTHEAST. KEPT IT COOL ON SUNDAY WITH HIGHS
FROM AROUND 60 DEGREES IN THE MOUNTAINS TO THE LOWER 70S IN THE
SOUTHEAST. TEMPERATURES MODERATE ON MONDAY INTO TUESDAY WITH HIGHS
FROM THE LOWER 60S IN THE WEST TO THE LOWER 70S IN THE EAST. LOWS
WILL GENERALLY RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
AS OF 645 AM EDT TUESDAY...

ISOLATED SHRA/TSRA DEVELOPING ALONG THE ALLEGHANYS AND THE NORTHERN
BLUE RIDGE...BUT LITTLE ORGANIZED SUPPORT FOR ACTIVITY THIS
AFTERNOON. SCT-BKN CONVECTIVE CLOUDS WILL TRANSITION INTO CONVECTIVE
DEBRIS THROUGH THE EARLY EVENING...OTHERWISE...VFR OUTSIDE SHRA/TSRA
ACTIVITY THROUGH EARLY EVENING. OVERNIGHT...HAVE BACKED OFF
DEVELOPMENT OF IFR FG WITH LITTLE CHANGE IN AIR MASS OR SYNOPTIC
PATTERN INDICATED FROM THIS MORNING. EARLY THIS MORNING...LITTLE TO
NO AREAS OF WORSE THAN MVFR BR OBSERVED. WINDS GENERALLY CHAOTIC AND
VERY LIGHT THROUGH TAF VALID PERIOD.

LITTLE CHANGE IS EXPECTED OVER THE MID APPALACHIAN AND MID ATLANTIC
REGION INTO FRIDAY...WITH A BLOCKING HIGH OFFSHORE AND LOW
PRESSURE OVER THE PLAINS. A WARM MOIST AIR MASS WILL REMAIN IN PLACE
OVER THE AREA...MAINTAINING A THREAT FOR OCCASIONAL MVFR
RESTRICTIONS...ESPECIALLY DURING THE LATE NIGHT AND EARLY MORNING
HOURS...ALONG WITH A CONTINUED THREAT FOR DIURNALLY DRIVEN SCATTERED
TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS. GENERALLY VFR THROUGH
MUCH OF THIS PERIOD...OUTSIDE LATE NIGHT/EARLY MORNING BR/FG.

BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS
AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A
LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD
VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR 3/20...

ROANOKE    83 (1968)
LYNCHBURG  83 (1968)
DANVILLE   82 (1952)
BLUEFIELD  76 (1968)
BLACKSBURG 75 (1968)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RAB
NEAR TERM...AMS/RAB/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/RAB/WP
CLIMATE...
Hazardous weather outlook, Mar 20, 2:58 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT TUE MAR 20 2012

NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-210800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
358 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SLOW MOVING THUNDERSTORMS COULD PRODUCE ISOLATED LARGE
HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS EVENING.
IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING
WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>012-WVZ042>045-210800-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 20, 5:22 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 E EVINGTON            37.23N  79.25W
03/20/2012  E0.88 INCH       CAMPBELL           VA   TRAINED SPOTTER

0440 PM     HAIL             4 E EVINGTON            37.23N  79.21W
03/20/2012  E1.00 INCH       CAMPBELL           VA   PUBLIC

0445 PM     HAIL             1 SSE HILLSMAN CORNER   37.30N  79.23W
03/20/2012  E1.00 INCH       CAMPBELL           VA   PUBLIC

0457 PM     HAIL             ALTAVISTA               37.12N  79.28W
03/20/2012  E0.75 INCH       CAMPBELL           VA   TRAINED SPOTTER

0506 PM     HAIL             1 SW DAVIS MILL         37.19N  79.60W
03/20/2012  E1.00 INCH       BEDFORD            VA   PUBLIC

0508 PM     HAIL             DAVIS MILL              37.20N  79.59W
03/20/2012  E0.70 INCH       BEDFORD            VA   PUBLIC

            COVERED THE GROUND

0510 PM     HAIL             1 SSE MONETA            37.17N  79.63W
03/20/2012  E0.88 INCH       BEDFORD            VA   FIRE DEPT/RESCUE

0538 PM     HAIL             NORTHBROOK PARK         36.63N  79.39W
03/20/2012  E0.70 INCH       CITY OF DANVILLE   VA   TRAINED SPOTTER

0545 PM     HAIL             DANVILLE                36.59N  79.39W
03/20/2012  E1.00 INCH       CITY OF DANVILLE   VA   PUBLIC

0545 PM     HAIL             GILMER TERRACE          36.83N  79.40W
03/20/2012  M1.00 INCH       PITTSYLVANIA       VA   PUBLIC

0546 PM     HAIL             AFTON HILLS             36.65N  79.40W
03/20/2012  E0.70 INCH       PITTSYLVANIA       VA   PUBLIC

&&

EVENT NUMBER RNK1200005 RNK1200007 RNK1200006 RNK1200008 RNK1200015
RNK1200014 RNK1200013 RNK1200011 RNK1200009 RNK1200012 RNK1200010

WHP
Local storm report, Mar 20, 5:29 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NNW WESTOVER HILLS    36.64N  79.48W
03/20/2012  E1.00 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            LASTED UNTIL 625 PM EDT

&&

EVENT NUMBER RNK1200016

WHP
Local storm report, Mar 20, 5:34 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             SURRY HILLS             36.60N  79.47W
03/20/2012  E1.00 INCH       CITY OF DANVILLE   VA   PUBLIC

&&

EVENT NUMBER RNK1200017

FISHER
Local storm report, Mar 20, 5:37 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 SE SWANSONVILLE       36.67N  79.52W
03/20/2012  E1.00 INCH       PITTSYLVANIA       VA   PUBLIC

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER RNK1200017

WHP
Special weather statement, Mar 20, 5:53 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE MAR 20 2012

NCZ020-202345-
YADKIN NC-
653 PM EDT TUE MAR 20 2012

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF YADKINVILLE...MOVING SOUTH AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR YADKINVILLE AROUND 710 PM...SHACKTOWN AROUND
720 PM AND HUNTSVILLE AROUND 745 PM.

LAT...LON 3611 8067 3611 8068 3620 8068 3623 8050
      3612 8045 3611 8046 3611 8049 3609 8051
      3605 8050 3604 8067

RCS
Special weather statement, Mar 20, 6:07 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT TUE MAR 20 2012

VAZ045-046-059-202345-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
707 PM EDT TUE MAR 20 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL AND
CHARLOTTE COUNTIES...

AT 703 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF APPOMATTOX...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR RED HOUSE AROUND 715 PM...SPRING MILLS AROUND
725 PM...MIKE AROUND 730 PM AND WREN AROUND 735 PM.

LAT...LON 3707 7875 3718 7911 3741 7893 3734 7872

RCS

The radar

The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockingham

When
March 20, 6:07 PM EST
Where
Rockingham County, 1.8 mi ESE of Happy Home
Measured
1 in hail
Reported by
Public
Coordinates
36.490, -79.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372827.